Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2024, 3:03 PM EDT for 5 counties in Indiana. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2024, 3:03 PM EDT (19:03 UTC)
- Expired
- Jun 29, 2024, 3:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:04 PM EDT | TSTM WND DMG | 3 Ne Waveland, IN | Multiple trees down. Time estimated from radar. |
| Jun 29, 3:15 PM EDT | TSTM WND GST 68 | 2 N New Market, IN | AWOS station KCFJ Crawfordsville. |
| Jun 29, 3:20 PM EDT | TSTM WND DMG | 2 S Waveland, IN | Several reports of trees down across the northeastern portions of the county. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1512 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.9
The text
As transmitted.
301
WUUS53 KIND 291903
SVRIND
INC011-063-107-121-133-291945-
/O.NEW.KIND.SV.W.0113.240629T1903Z-240629T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
303 PM EDT Sat Jun 29 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northwestern Hendricks County in central Indiana...
Northeastern Parke County in west central Indiana...
Southwestern Boone County in central Indiana...
Southern Montgomery County in west central Indiana...
Northern Putnam County in west central Indiana...
* Until 345 PM EDT.
* At 303 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Crawfordsville to near
Rockville, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ladoga, Jamestown, Roachdale, Bainbridge, New Market, North Salem,
Waveland, Russellville, New Ross, Bloomingdale, Marshall,
Carpentersville, Cecil Harden Lake, Groveland, Shades State Park,
and Judson.
This includes Interstate 74 between mile markers 52 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 8712 4002 8698 3993 8655 3976 8665
3969 8686 3983 8732
TIME...MOT...LOC 1903Z 285DEG 26KT 3995 8698 3986 8708 3982 8722
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME1 follow-up statement
314
WWUS53 KIND 291922
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
322 PM EDT Sat Jun 29 2024
INC011-063-107-121-133-291945-
/O.CON.KIND.SV.W.0113.000000T0000Z-240629T1945Z/
Hendricks IN-Parke IN-Boone IN-Montgomery IN-Putnam IN-
322 PM EDT Sat Jun 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN HENDRICKS...EAST CENTRAL PARKE...SOUTHWESTERN
BOONE...SOUTHEASTERN MONTGOMERY AND NORTHERN PUTNAM COUNTIES...
At 321 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Crawfordsville to 13 miles north
of Greencastle to 9 miles east of Rockville, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ladoga, Jamestown, Roachdale, Bainbridge, New Market, North Salem,
Russellville, Carpentersville, and Groveland.
This includes Interstate 74 between mile markers 54 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3986 8702 3996 8692 3993 8655 3976 8665
3969 8686 3978 8712
TIME...MOT...LOC 1921Z 270DEG 26KT 3993 8682 3984 8692 3980 8706
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:03 PM EDT, 3 hours earlier. Its key messages:
- Rain showers and isolated thunderstorms through Saturday
- Cooler Sunday and Monday, heat returns on Tuesday and Wednesday
- Rain/storm chances return Wednesday onward
Area forecast discussion, Jun 29, 12:03 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Indianapolis IN 1203 PM EDT Sat Jun 29 2024 .KEY MESSAGES... - Rain showers and isolated thunderstorms through Saturday - Cooler Sunday and Monday, heat returns on Tuesday and Wednesday - Rain/storm chances return Wednesday onward && .FORECAST UPDATE... - Showers and Thunderstorms possible through this afternoon Surface analysis late this morning shows low pressure in place over the Great Lakes. A cold front extended southwest from the low stretching across southern WI and IA to northern MO. Cyclonic south- southwest flow was in place across Central Indiana. Radar shows a small thunderstorm complex stretching from Kokomo to Lebanon and Greencastle pushing east across Central Indiana. Recent satellite trends suggest warming or steady state tops with these storms as they continue to push east into a poor convective environment. Central Indiana remains in the warm sector as low temperatures failed to fall lower than the upper 70s to around 80. Abundant cloud cover across the area was preventing heating from rising quickly. HRRR this morning suggests the continued eastward progression of the ongoing thunderstorm complex along with diminishing trends over the next few hours. However the HRRR does suggest new convective development this afternoon over southern Indiana as daytime heating leads to some instability. Forecast soundings suggest CAPE over 2000 J/KG by mid to late afternoon along with a loss of the mid level capping inversion. Caveat will be cloud cover that may prevent full heating. Nonetheless, at least some afternoon pops appear warranted given the position within the warm sector. Thus will continue shower and thunderstorm chances this afternoon. Expect highs in the middle to upper 80s. && .MESOSCALE UPDATE... Issued at 737 AM EDT Sat Jun 29 2024 A thunderstorm complex from Kokomo to Crawfordsville and west of Vermillion county is expected to continue to progress south and east through the morning hours. At this time weak CIN remains in place ahead of the thunderstorms, limiting their potential growth. Thus at this time, the storms should remain sub-severe. Strongest cell of note appears west of Vermillion county and may contain some small hail. However even this cell has shown trends toward diminishing tops upon approach. Nonetheless, as this line pushes across Central Indiana through the morning hours, heavy rain, lightning and non severe wind gusts to 40 mph will be possible. && .SHORT TERM (Today and tonight)... Issued at 146 AM EDT Sat Jun 29 2024 Forcing for ascent this morning is primary from warm/moist advection preceding a low amplitude shortwave trough upstream. The effects of the shortwave itself are otherwise minimal on our atmosphere at this latitude. These are difficult patterns to forecast precision with regards to timing of convection. Current thinking is the anomalous moisture plume at both low levels and aloft will continue supporting scattered to numerous showers, and modest instability will support isolated thunder. A small midlevel vorticity maxima likely augmented by ongoing convection in Missouri may result in an uptick in convective coverage early this morning as it moves east and interacts with deeper moisture plume. In fact, some new convection and lightning strikes are occurring as of this writing in west-central Illinois. This will probably expand and reach Indiana around daybreak. There will probably be a decrease in coverage and intensity by late morning or midday as the core of the low level jet and moisture plume shifts eastward. Diurnal convection may increase ahead of the front late afternoon into the evening. CAPE/shear parameter space may be marginally supportive of a few strong to severe wind gusts. This should mean a relative minimum in convective coverage during the early-mid afternoon time frame. Temperatures should be similar to yesterday but richer influx of moisture will result in noticeably more humid conditions. As the low- amplitude shortwave trough passes, it will nudge a drier continental air mass in overnight along with modest cold advection bringing temperatures down slightly compared to previous nights. && .LONG TERM (Sunday through Friday)... Issued at 146 AM EDT Sat Jun 29 2024 Sunday and Monday... The low amplitude meridional pattern will continue through the long term. Initially, this will lead to cool, calm conditions with surface high pressure and upper level troughing for Sunday and Monday, and should allow for generally clear skies and highs around 80. Winds will veer post frontal passage today and continue to be northerly to northwesterly through Monday. With mostly clear skies and dew points in the 40s, overnight lows should be well below normal for both Sunday and Monday night. Current forecast is for lows in the 40s each night. Tuesday through Friday... The next phase of the this pattern will arrive mid week, with broad ridging developing aloft. By Tuesday, 850mb temps rise by about 5-10 degrees, which under full sun and efficient mixing corresponds to highs in the mid to upper 80s. The primary axis of warm air will then arrive Wednesday, with highs expected to be back into the 90s. This upper ridge will continue to remain aloft keeping temperatures above normal through the end of next week. Even though upper level ridging will be in place across the Ohio Valley, precipitation chances will still increase as a succession of weak waves develop within broad upper level diffluence in the right entrance region of the upper jet. This should lead to variable thunderstorm chances Wednesday through Friday, until a frontal boundary moves through late week, decreasing surface moisture. Its still too early to pinpoint specifics regarding timing and potency of thunderstorms Wednesday through Friday of next week. Ensemble guidance is highly variable on how the low level disturbances develop and pass through the Ohio Valley, of which will greatly influence surface conditions over central Indiana. For now, understand and prepare for thunderstorms to potentially interrupt holiday plans next week, and stay alert for updates as forecast confidence increases over the next several days. && .AVIATION (18Z TAF Issuance)... Issued at 1202 PM EDT Sat Jun 29 2024 Impacts: - Mainly VFR conditions - Brief MVFR conditions possible with any evening TSRA Discussion: Morning showers and thunderstorms have exited east of the TAF sites, but Central Indiana remains within the warm and humid sector ahead of the approaching cold front. For now, cloud cover upstream is expected to remain across Central Indiana through the afternoon and will prevent much in the way of diurnally driven shower and thunderstorm development. However this evening, as the cold front sags southward across Central Indiana, plentiful warm air and moisture will remain present. HRRR continues to suggest the development of new showers and storms along and ahead of the cold front this evening, mainly within the 23Z-03Z window. Thus have focused a VCSH window at that time with tempo groups for TSRA. Brief MVFR conditions will be possible with any TSRA that strikes a TAF site. In the wake of the cold front overnight, cooler and drier air is expected to arrive across Central Indiana. At that time forecast soundings appear to dry out amid subsidence. Thus have trended to VFR at that time with NW lower level flow. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Puma SHORT TERM...BRB LONG TERM...Updike AVIATION...Puma
Hazardous weather outlook, Jun 29, 2:59 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 259 AM EDT Sat Jun 29 2024 INZ021-028>031-035>049-051>057-060>065-067>072-300700- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 259 AM EDT Sat Jun 29 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. There is a chance of thunderstorms today. A few storms could produce strong to severe wind gusts this afternoon, but the severe threat will be isolated. Lightning is a threat from any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Tuesday through Saturday. The threat of severe storms is low, but isolated damaging wind gusts cannot be ruled out during this period. Lightning is a threat from any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
In the hours before
Special weather statement, Jun 29, 2:09 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
209 PM EDT Sat Jun 29 2024
INZ035-036-044-291845-
Montgomery IN-Fountain IN-Parke IN-
209 PM EDT Sat Jun 29 2024
...A strong thunderstorm will impact portions of southern Fountain,
northeastern Parke and west central Montgomery Counties through 245
PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Covington, or 15 miles southeast of Danville, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingman, Wallace, and Yeddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 8743 4006 8742 4007 8742 4007 8706
3988 8710 4000 8743 4003 8744
TIME...MOT...LOC 1808Z 285DEG 26KT 4003 8736
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MESpecial weather statement, Jun 29, 2:45 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
245 PM EDT Sat Jun 29 2024
INZ035-036-044-045-291930-
Montgomery IN-Putnam IN-Fountain IN-Parke IN-
245 PM EDT Sat Jun 29 2024
...A strong thunderstorm will impact portions of southeastern
Fountain, northeastern Parke, southern Montgomery and northwestern
Putnam Counties through 330 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Veedersburg, or 15 miles west of Crawfordsville,
moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crawfordsville, Ladoga, Roachdale, Bainbridge, New Market, Kingman,
Waveland, Russellville, New Ross, Marshall, Wallace, Alamo,
Carpentersville, Turkey Run State Park, Yeddo, and Shades State Park.
This includes Interstate 74 between mile markers 39 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4010 8723 4004 8670 3998 8669 3971 8680
3991 8737
TIME...MOT...LOC 1844Z 291DEG 30KT 3996 8717
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MESpecial weather statement, Jun 29, 2:52 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
252 PM EDT Sat Jun 29 2024
INZ043>045-051-052-291930-
Clay IN-Putnam IN-Parke IN-Vermillion IN-Vigo IN-
252 PM EDT Sat Jun 29 2024
...A strong thunderstorm will impact portions of northern Vigo,
northwestern Clay, southern Parke, southwestern Vermillion and west
central Putnam Counties through 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vermilion, or 9 miles northwest of Terre Haute, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Terre Haute, Brazil, Clinton, West Terre Haute, Seelyville,
Knightsville, Rosedale, Harmony, Staunton, Carbon, Universal, Center
Point, Fontanet, Shepardsville, Lena, Bridgeton, North Terre Haute,
Indiana State University, and Sandford.
This includes Interstate 70 between mile markers 4 and 5, and between
mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 8753 3972 8698 3937 8705 3946 8753
TIME...MOT...LOC 1852Z 265DEG 29KT 3958 8748
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
METhe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:09 PM EDT | Special Weather Statement | IND | Fountain | 36 min |
| Jun 29, 2:45 PM EDT | Special Weather Statement | IND | Montgomery | 45 min |
| Jun 29, 2:52 PM EDT | Special Weather Statement | IND | Clay | 38 min |
| Jun 29, 3:20 PM EDT | Special Weather Statement | IND | Putnam | 25 min |
| Jun 29, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Marion, Montgomery, Morgan, Putnam | 49 min |
| Jun 29, 3:59 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Shelby | 46 min |
| Jun 29, 4:26 PM EDT | Areal Flood Advisory | IND | Fountain, Hendricks, Marion, Montgomery, Parke, Putnam | 3 hr |
| Jun 29, 4:41 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Henry, Johnson, Rush and 1 more | 49 min |
| Jun 29, 7:49 PM EDT | Special Weather Statement | IND | Warren | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.